Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS EPZ · 4 events in 4 counties and zones

A lack of rainfall continued to bring Severe(D2) drought to portions of Far West Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A lack of rainfall continued to bring Severe(D2) drought to portions of Far West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 2:02 PM MST, 9 hours 58 minutes earlier.

Area forecast discussion, Dec 31, 2:02 PM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MST MON DEC 31 2012

.SYNOPSIS...
A DEEP UPPER LEVEL DISTURBANCE WILL BRING COLD BREEZY CONDITIONS
WITH A FEW RAIN AND SNOW SHOWERS ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT. COOL AIR WITH BELOW
NORMAL TEMPERATURES WILL CONTINUE TO FLOW INTO THE BORDERLAND FOR
THE REMAINDER OF THE WEEK. ANOTHER UPPER DISTURBANCE MAY CAUSE
SNOW OR RAIN OVER A FEW LOCATIONS ON THURSDAY.

&&

.DISCUSSION...
RATHER ACTIVE CHILLY WEATHER PATTERN WILL PERSIST ACROSS SOUTHERN
NEW MEXICO THROUGH THE WEEK. EARLY THIS AFTERNOON DEEP UPPER
TROUGH AXIS WAS ENTERING WESTERN NEW MEXICO WITH STRONG DPVA AND
ASSOCIATED UPWARD VERTICAL MOTION CONTINUING ACROSS THE CWA.
DESPITE THE STRONG DYNAMIC FORCING PRECIP IS VERY LIMITED IN
COVERAGE DUE TO DRY CONTINENTAL TRAJECTORIES OF AIR FLOWING
THROUGH THE DISTURBANCE. THUS WILL PROBABLY LET EXPIRE ALL SNOW
ADVISORIES EXCEPT FOR LATE THIS AFTERNOON.

WAVE WILL MOVE EAST OF THE ROCKIES THIS EVENING WITH WEAK
SUBSIDENCE AND WESTERLY FLOW ALOFT RESULTING IN DRY CONDITIONS
LATER TONIGHT AND TUESDAY. HOWEVER COOL AIR WILL CONTINUE TO FLOW
INTO THE REGION AT LOW LEVELS RESULTING IN TUESDAY HIGH
TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL.

TUESDAY NIGHT AND WEDNESDAY AN EAST-WEST ORIENTED WAVE/VORTICITY
AXIS ALOFT WILL DROP SOUTHWARD INTO THE CWA WITH SYSTEM
SUBSEQUENTLY MOVING VERY SLOWLY TO THE SOUTHEAST ACROSS THE
REGION. DISTURBANCE WILL BE ASSOCIATED WITH ANOTHER SHOT OF COOLER
AIR CAUSING TEMPERATURES TO REMAIN AROUND 10 DEGREES BELOW NORMAL
WEDNESDAY THROUGH FRIDAY. HOWEVER MODELS AGAIN SHOWING
INCONSISTENCIES AND DISAGREEMENTS CONCERNING TROUGH EVOLUTION AND
ATTENDANT RAIN/SNOW THREAT. GFS...WRF AND GFS ENSEMBLES FORECAST A
DRIER SYSTEM AS NORTHERLY WINDS SUSTAIN CONTINENTAL TRAJECTORIES.
HOWEVER ECMWF AND SREF INDICATE DEVELOPMENT OF A CLOSED LOW OVER
THE VICINITY OF NORTHERN BAJA AND/OR ARIZONA WITH CYCLONIC FLOW
AROUND IT ADVECTING DEEPER MOISTURE NORTHWARD. THUS BOTH ECMWF AND
ESPECIALLY SREF OUTLOOK COLD RAIN AND/OR SNOW ON THURSDAY. GIVEN
THE MODEL FLIP-FLOPS AND LACK OF CONTINUITY/CONSISTENCIES WILL
CONTINUE WITH DRY FORECAST FOR THURSDAY AT THIS TIME.

UPPER RIDGE MOVING ACROSS THE ROCKY MOUNTAINS EXPECTED TO BRING
DRY WEATHER FOR NEXT WEEKEND WITH TEMPERATURES FINALLY
APPROACHING NORMAL.

&&

.AVIATION....VALID 01/00Z-02/00Z.
WINDS ARE LAGGING BEHIND EXPECTATIONS SO FAR...BUT WITH TROUGH AXIS
STILL TO OUR WEST...SOME BREAKS IN THE CLOUD COVER DEVELOPING...AND
PRESSURE GRADIENT INCREASING...STILL COULD SEE AWW CRITERIA AT
KELP...AND A FEW GUSTS OVER 20KTS ELSEWHERE.  WINDS ALOFT ARE SLOWLY
DECREASING OVER TIME...SO THE WINDOW IS RAPIDLY CLOSING.

OTHERWISE CEILINGS HAVE INCREASED TO VFR AREA-WIDE...AND LOWER
CLOUDS SHOULD DIMINISH RAPIDLY AFTER THE TROUGH PASSES AND WITH
SUNSET.  UNTIL THEN EXPECT CLOUD BASES GENERALLY 3000 TO 5000 FT
WITH SOME CLOUDS TOPPING MOUNTAIN RANGES. CLOUDS WILL PERSIST LONGER
IN THE HIGHER ELEVATIONS OF THE GILA REGION AND SACRAMENTO MOUNTAINS.

&&

.FIRE WEATHER...
UPPER TROUGH WILL MOVE EAST FROM ARIZONA AND ACROSS NEW MEXICO
THIS AFTERNOON.  THERE IS STILL A WINDOW OF OPPORTUNITY FOR SOME
MORE SNOW SHOWERS WITH LIGHT ACCUMULATIONS...PARTICULARLY IN
THE MOUNTAINS.  OTHERWISE EXPECT THE HIGHER ELEVATIONS TO STAY
IN THE CLOUDS FOR THE REMAINDER OF THE DAY.

COOL AND DRY CONDITIONS WILL PREVAIL FOR THE FIRST FEW DAYS OF
THE NEW YEAR.  A BACKDOOR COLD FRONT WILL SLIDE IN FROM THE NE
THURSDAY EVENING...WHILE A WEAK UPPER LOW TRACKS ACROSS THE
INTERNATIONAL BORDER.  FORECAST CONFIDENCE IS LOW...BUT THERE
IS STILL A SLIGHT RISK FOR SOME LOWLAND RAIN AND SNOW SHOWERS
FROM THIS SYSTEM THURSDAY NIGHT INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 28  47  25  48  26 /  10   0   0  10  10
SIERRA BLANCA           24  49  24  48  23 /  10   0  10  10  10
LAS CRUCES              24  43  25  46  25 /  10   0   0   0   0
ALAMOGORDO              21  47  24  45  23 /  10  10   0   0   0
CLOUDCROFT              10  28  10  23  12 /  20  10   0   0  10
TRUTH OR CONSEQUENCES   22  38  20  42  20 /  10   0   0   0  10
SILVER CITY             21  40  20  39  22 /  20  10   0   0   0
DEMING                  21  44  22  48  23 /  10   0   0   0   0
LORDSBURG               22  45  23  49  23 /  10   0   0   0   0
WEST EL PASO METRO      27  45  28  48  29 /  10   0   0   0  10
DELL CITY               22  51  22  45  16 /  10   0   0  10  10
FORT HANCOCK            25  48  21  51  22 /  10   0  10  10  10
LOMA LINDA              24  41  22  40  23 /  10   0   0  10  10
FABENS                  25  48  21  49  22 /  10   0   0  10  10
SANTA TERESA            23  45  25  45  24 /  10   0   0   0  10
WHITE SANDS HQ          27  45  25  45  27 /  10   0   0   0  10
JORNADA RANGE           15  45  14  45  16 /  10   0   0   0   0
HATCH                   20  43  22  45  21 /  10   0   0   0  10
COLUMBUS                25  44  24  49  25 /  10   0   0   0  10
OROGRANDE               25  46  22  45  25 /  10   0   0  10  10
MAYHILL                 18  40  17  36  18 /  20  10   0  10  10
MESCALERO               15  36  17  33  16 /  20  10   0   0  10
TIMBERON                19  36  17  33  19 /  20  10   0  10  10
WINSTON                 15  39  16  32  17 /  10  10  10   0  10
HILLSBORO               21  41  20  39  21 /  10   0   0   0  10
SPACEPORT               20  43  20  42  18 /  10   0   0   0  10
LAKE ROBERTS            11  38  16  35  15 /  20  10  10   0   0
HURLEY                  18  40  16  39  19 /  10  10   0   0   0
CLIFF                   20  43  23  44  21 /  20  10   0   0   0
MULE CREEK              10  41  12  41  14 /  20   0   0   0   0
FAYWOOD                 18  40  20  40  20 /  10   0   0   0   0
ANIMAS                  20  43  20  49  21 /  10   0   0   0   0
HACHITA                 21  43  19  48  22 /  10   0   0   0   0
ANTELOPE WELLS          24  44  22  52  25 /  10  10   0   0   0
CLOVERDALE              24  42  24  45  25 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR
     NMZ404>406.

     WINTER WEATHER ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR
     NMZ401>403-408.

     WINTER WEATHER ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR NMZ409.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR
     NMZ414>416.

TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Dec 31, 7:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
700 AM MST MON DEC 31 2012

NMZ401>417-TXZ418>424-011400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
700 AM MST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN SHOWERS WILL MOVE BACK INTO SOUTHWESTERN NEW MEXICO
AND FAR WEST TEXAS THIS MORNING AS AN UPPER-LEVEL WINTER STORM
SYSTEM DRAGS ACROSS THE SOUTHWESTERN U.S. COLD AIR AND STRONG
WINDS WILL ALSO ACCOMPANY THIS SYSTEM. THIS MEANS SNOW LEVELS WILL
DROP TO DESERT FLOORS OVER THE BOOTHEEL AND SIERRA LAKES REGIONS
OF NEW MEXICO. WINTER WEATHER ADVISORIES ARE IN PLACE TODAY FOR
THOSE AREAS AS WELL AS FOR THE GILA REGION AND SACRAMENTO
MOUNTAINS. EXPECT 3 TO 6 INCHES OF SNOW OVER AREA MOUNTAINS AND 1
TO 3 INCHES OF SNOW OVER THE BOOTHEEL AND SIERRA LAKES LOWLAND
AREAS. THE REST OF THE LOWLANDS WILL LIKELY SEE A MIX OF COLD RAIN
AND SNOW WITH ONLY LIGHT DUSTINGS AT MOST. WINDS WILL TURN
WESTERLY AND INCREASE TO THE 20-30 MPH RANGE WITH HIGHER GUSTS
THIS AFTERNOON AS A PACIFIC COLD FRONT PUSHES IN FROM THE WEST.
FINALLY...TEMPERATURES WILL REMAIN QUITE COOL TODAY WITH BELOW
NORMAL MAX TEMPS EXPECTED. LOWLAND HIGHS IN THE 40S TO AROUND 50
AND MOUNTAIN HIGHS BETWEEN 25 AND 35 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMAINDER OF THE PERIODS LOOK DRY...BUT CHILLY. IT APPEARS
THAT COOLER AIR WILL REMAIN IN PLACE AND BE REINFORCED THROUGH THE
WEEK. THE FIRST WEEK OF THE NEW YEAR WILL PRODUCE BELOW NORMAL
TEMPERATURES. THE ONLY POTENTIAL FOR PRECIPITATION IS A WEAK ONE
WITH A SYSTEM THAT PASSES TO OUR SOUTH LATE WEDNESDAY INTO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL...SNOW ACCUMULATION
...AND WIND SPEEDS TO THE NATIONAL WEATHER SERVICE TODAY.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Western El Paso County

When
January 1, 12:00 AM MST to January 29, 1:00 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought from the start of the month until January 29th.

Drought, Salt Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone during the month of January. The Dell City Cooperative Observer reported 1.30 inches of precipitation which was 0.85 inches above normal.

Drought, Southern Hudspeth Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of January.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone through the month of January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431530, 431533, 431535, 431537.